Thunderstorm Wind, Cherokee
- When
- August 18, 6:43 PM CST
- Where
- Cherokee County, 0.69 mi N of Weir
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.310, -94.770
Several large tree limbs were blown down in Weir.
A line of severe thunderstorms produced wind damage and minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A line of severe thunderstorms produced wind damage and minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 4:37 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 537 PM CDT TUE AUG 18 2015 .SHORT TERM...(Through Tonight) Issued at 0159 PM CDT TUE AUG 18 2015 Rather complex mesoscale set up over the region at this time. Outflow boundary has become a focus for scattered showers and storms that extend from Rolla southwestward to near Branson. While the airmass in this area is unstable (MLCAPE nearing 2000 J/kg), shear is lacking. As a result, storms have fired, but organization is struggling. Multicells are expected for the next few hours before this activity exits to the east. There is a risk for a few severe storms with this activity, with hail to the size of quarters and wind gusts to 60mph the main risks. In the meantime, an elongated area of rain and embedded storms continues to move east out of western Missouri. This activity has exhibited a slow weakening trend, but should stay together as it encounters increasing instability. At this point, not expecting severe weather with this activity, but it will continued to be monitored for trends. Heading into this evening and tonight, eyes will then focus on a cold front approaching from the northwest. Should see enough recovery across eastern Kansas to increase instability. Convection that fires along the front will move southeast with time and into western portions of the area this evening. There are questions as to how unstable our atmosphere will become. This area has been worked over so far today, and the window of opportunity for heating and recovery is small, and getting smaller by the hour. Trends will need to be monitored carefully. If enough instability develops, there will be a risk of marginally severe hail/wind with storms that enter from the west. Overnight, the cold front will move through the region and a much cooler airmass will enter from the northwest. The main shortwave over the upper Midwest will be slow to eject northeast, and a few additional lobes of vorticity will move through the area beginning late tonight through Wednesday. As a result, additional showers are expected across the region. .LONG TERM...(Wednesday through Tuesday) Issued at 0159 PM CDT TUE AUG 18 2015 Cold front will continue to plow through the area Wednesday. A strong mid level shortwave moving out of Kansas combined with a moist mid/upper level parallel flow will promote a slug of post frontal showers across most of the area through a majority of the day into the evening. NW surface flow, clouds and precip will make for a well below average August day with highs likely in the middle 60s. Once precip and clouds clear out Wednesday night, lows will tank into the lower 50s. Quiet weather is expected under zonal flow Thursday and Friday with the highs in the upper 70s and lows in the upper 50s/lower 60s. Medium range models continue to show a disturbance in the flow approaching the area early Saturday. Showers and thunderstorms look possible during this timeframe. A strong shortwave will traverse the northern plains on Sunday pushing another cold front into the area. Showers and thunderstorms also look possible during the day and evening Sunday. Beyond Sunday, northwest flow returns and dry conditions are expected through early next week. Temperatures look to remain near or slightly below average with highs near 80 and lows near 60. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 0533 PM CDT TUE AUG 18 2015 Convection over the eastern CWA should exit just as convection ahead of the cold front in eastern Kansas begins to push into our western CWA. Should start to see that occur near the onset of the 00z TAFS and for the JLN area into SGF an hour or two later. BBG will be later in the evening. This system seems to have quite a bit of post-frontal precipitation, so will be going with showers/thunder through much of the TAF period. Much of the pre- frontal conditions will be in VFR/MVFR unless you can get directly under a stronger storm which could send it into IFR. However, post-frontal conditions will deteriorate into IFR for much of the day Wednesday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Burchfield AVIATION...Lindenberg
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 332 PM CDT TUE AUG 18 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 332 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED TO SIGNIFICANT LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS THE MISSOURI OZARKS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH POSSIBLE. THE RISK FOR SEVERE STORMS WILL PERSIST THIS EVENING INTO THE OVERNIGHT HOURS AS THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT ACROSS KANSAS MOVE TO THE SOUTHEAST AND INTO SOUTHEASTERN KANSAS AS WELL AS WESTERN AND CENTRAL MISSOURI. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. HIGHEST CHANCES AND BEST CONFIDENCE IN SEVERE WEATHER WILL BE ACROSS AREAS ALONG AND WEST OF INTERSTATE 49 AS THIS AREA WILL HAVE THE MOST INSTABILITY FOR THUNDERSTORMS. OTHERWISE THE PRIMARY HAZARDS WITH ANY STORM WILL BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND PERHAPS A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE WEDNESDAY. OCCASIONAL LIGHTNING AND SMALL HAIL WILL BE POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI. THE CHANCE OF THUNDERSTORMS WILL RETURN LATE FRIDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF WESTERN MISSOURI. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) BURCHFIELD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE AUG 18 2015
MOZ083-182030-
DENT MO-
251 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
330 PM CDT...
AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SALEM... STONE HILL...
HOWES MILL... SLIGO...
BOSS... HOWES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.
&&
LAT...LON 3759 9131 3756 9132 3754 9147 3769 9159
3779 9144 3779 9131 3771 9131 3770 9130
3769 9115 3759 9115
TIME...MOT...LOC 1951Z 237DEG 19KT 3766 9145
HATCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT TUE AUG 18 2015
MOZ096-105-182045-
OZARK MO-DOUGLAS MO-
308 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND
NORTHWESTERN OZARK COUNTIES UNTIL 345 PM CDT...
AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF AVA...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
WASOLA... THORNFIELD...
NOBLE... SQUIRES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.
&&
LAT...LON 3667 9276 3678 9277 3679 9276 3693 9255
3686 9243 3674 9250
TIME...MOT...LOC 2007Z 237DEG 19KT 3676 9269
HATCHThe Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several large tree limbs were blown down in Weir.
Wind speed was estimated.
Several trees were blown down south of Hallowell.
Wind gust was estimated at the KOAM-TV studios.
Several large tree limbs were blown down in Baxter Springs.
Several county roads surrounding Fly Creek were flooded. Several county roads near Sherman, West Mineral, and Weir were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590122, 590129, 590123, 590130, 590125, 590121.